Nebraska, 2016

Winter Storm in Nebraska, November 17 to 18, 2016

November 17 to 18, 2016 · NWS LBF · 9 events in 9 counties and zones

A winter storm produced heavy snowfall beginning in the afternoon hours on November 17th continuing into the morning hours on November 18th across portions of western and north central Nebraska. Snowfall amounts ranged from 4 to 7 inches across much of the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm produced heavy snowfall beginning in the afternoon hours on November 17th continuing into the morning hours on November 18th across portions of western and north central Nebraska. Snowfall amounts ranged from 4 to 7 inches across much of the area. Northwest winds increased to 25 to 35 mph with some gusts to 40 mph during the evening and overnight hours. This caused areas of blowing and drifting with visibility as low as a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 17, 12:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 17, 12:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1233 PM CST Thu Nov 17 2016

.SYNOPSIS...
Issued at 250 AM CST Thu Nov 17 2016

At 09z...A cold front has advanced through western Nebraska with
northerly winds of 10 to 20 mph and temperatures in the low to mid
40s. Snowfall occurring over portions of Montana, Wyoming, and Utah.

&&

.UPDATE...
Issued at 1232 PM CST Thu Nov 17 2016

A vigorous upper level trough of low pressure continues to cross
southern Colorado this morning and as of midday, this was located
near Alamosa Colorado. Convective clouds have increased along the
front range of Colorado over the past hour with some lightning
strikes noted over the Rockies of Colorado. With this mornings
model runs, there is increased confidence in heavier snow
developing from Lincoln and Custer counties north into portions of
north central Nebraska. The models continue to hint at convective
banding being possible this evening which is a concern for
moderate to heavy snow development. With this in mind, expanded
the winter storm warning to include Lincoln and Custer counties.
Timing will remain the same.

&&

.SHORT TERM...(Today and tonight)
Issued at 250 AM CST Thu Nov 17 2016

Today...An upper trough will be located from western Montana
southward thorugh Utah into Northern Arizona at 12z this morning.
This system will cross the central Rockies today an develop a closed
500mb low center near Limon Colorado by late afternoon. This system
will take on a slight negative tilt. Widespread snow will push
eastward from the Rockies and higher elevations this morning and
onto the Central High Plains this afternoon. Dry conditions forecast
this morning, with top down saturation occurring this afternoon with
increasing chances for light rain, except a changeover to snow over
portions of Sheridan and northwest Cherry County. Snowfall amounts
up to an inch are possible this afternoon in northern Sheridan
County.

Weather conditions will be considerably cooler and begin to
change significantly. Highs remain near previous forecast from the
mid to upper 30s Sheridan and northwest Cherry County to near 50s
far southeastern zones. While northerly winds will increase by
afternoon to 15 to 30 mph, much stronger winds will arrive
tonight.

Tonight...A relatively strong potential vorticity max will be
located immediately around the southern base of the 500 low center
in eastern central Colorado early this evening. This will contribute
to a rather strong deformation zone along and just west of the 700
mb low. A cross section from near Gordon to Holdrege Nebraska
indicates bands of negative EPV located near or within areas of
frontogenesis and higher omega. These area area also within the zone
of Conditionally Symmetric Instability. This could also be a few
lightning strikes this evening across parts of southwest into
central Nebraska given the convective elements present. Computer
models have increased QPFs the past few runs and with a quick
transition from rain to snow this evening, snow rates and resulting
accumulations could be high this evening west of Basset through
Broken Bow. These areas could receive 1-3 inches with locally higher
amounts where heaviest bands set up. Latest model consensus is for
the heavy snow band to be located from near Ogallala through
Ainsworth. After midnight the heaviest snow will be east of Highway
83, where 1-4 inches area possible. Amounts from 3-4 inches forecast
for most areas near and east of Ainsworth through Broken Bow.

Previous headlines were adjusted with a winter storm warning now
expanded to include all of north central Nebraska including Arthur,
McPherson and Logan county in west central Nebraska. All counties to
the south were expanded and included in a winter weather advisory.
Total Snowfall amounts still uncertain until exact track of the
system is determined. At this time, storm total snowfall amounts
range from 2-3 inches most of eastern Panhandle and southwest
Nebraska, to 4-6 inches remainder of forecast area. Locally higher
amounts are possible.

.LONG TERM...(Friday through Wednesday)
Issued at 250 AM CST Thu Nov 17 2016

System will quickly be moving northeast away from the region
Friday morning. However, expect poor conditions for the first half
of the day, especially across eastern portions of north central
into central Nebraska, where lingering wrap around snow and
strong winds will likely cause travel difficulties. 55kt winds at
850mb will support sustained surface wind speeds around 30 mph
with gusts to 45 mph possible. By later in the afternoon as the
system continues to move away, the pressure gradient will relax
with winds decreasing by early Friday evening. Then as winds go
light overnight and skies clear, expect a cold night with the
expected snow cover. Lows will drop into the teens at most
locations, with perhaps a few locations dropping to 10 above.
Without a doubt the coldest night so far this fall.

Ridging aloft will then build in for the weekend, with some
rebound in temperatures. Will likely not see the full potential of
the warming due to recent snow, but by Sunday all areas will be
above 40 degrees, and southwest Nebraska could approach 60
degrees.

The next system will arrive Tuesday of next week. A mild day with
highs in the 50s to low 60s are expected Monday ahead of the
system. Then Tuesday highs will cool some as the system moves
through. At this time expecting more rain than snow, as
temperatures aloft will be several degrees warmer than with this
first system today through Friday. Will watch this closely with
the approaching Thanksgiving holiday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1210 PM CST Thu Nov 17 2016

Winter storm to impact the terminals over the next 24 hours. MVFR
cigs have already arrived and expect conditions to deteriorate
later today. Rain is expected to begin with a quick transition to
snow. In addition to the precip, gusty northernly winds are
expected. The combination of snow and winds will reduce
visibility to less than 1 mile at times overnight. Conditions
slowly improve in the morning as precipitation ends and cigs
begin to lift.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM CST /4 PM MST/ this afternoon
to 6 PM CST /5 PM MST/ Friday for NEZ022-056>058-069>071.

Winter Storm Warning from 5 PM CST /4 PM MST/ this afternoon to
6 PM CST /5 PM MST/ Friday for NEZ004>010-023>029-035>038-059-
094.

&&

UPDATE...Buttler
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Taylor
AVIATION...Masek
Hazardous weather outlook, Nov 17, 4:23 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 AM CST THU NOV 17 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-181030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
423 AM CST THU NOV 17 2016 /323 AM MST THU NOV 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WILL BEGIN TO AFFECT WESTERN NEBRASKA THIS
AFTERNOON AS RAIN CHANGES TO SNOW IN SHERIDAN AND NORTHWEST CHERRY
COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER STORM WILL AFFECT THE OUTLOOK AREA TONIGHT INTO FRIDAY.
SNOW WILL BEGIN OVER THE PANHANDLE AND SOUTHWEST NEBRASKA THIS
EVENING AND SPREAD EASTWARD. STRONG NORTHERLY WINDS WILL ALSO
DEVELOP LEADING TO REDUCED VISIBILITY AND AREAS OF BLOW AND
DRIFTING SNOW.

A WINTER STORM WARNING IS IN EFFECT ACROSS NORTH CENTRAL NEBRASKA
AND PORTIONS OF WEST CENTRAL NEBRASKA. TO THE SOUTH...A WINTER
WEATHER ADVISORY IS IN EFFECT FROM THE SOUTHEAST PANHANDLE ACROSS
SOUTHWEST AND CENTRAL NEBRASKA. VERY STRONG NORTHERLY WINDS WILL
CAUSE REDUCED VISIBILITY WITH BLOWING AND DRIFTING SNOW TONIGHT
INTO FRIDAY. STAY TUNED TO THE LATEST FORECAST AS A SLIGHT CHANGE
TO THE TRACK COULD SIGNIFICANTLY ALTER THE SNOWFALL FORECAST AND
POTENTIAL IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND WEATHER RELATED IMPACTS WOULD BE
APPRECIATED TONIGHT INTO FRIDAY.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ROBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public located 28 miles south of Valentine reported between 5 and 6 inches of snowfall. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Thomas

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 6 inches occurred across Thomas County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, McPherson

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches occurred across McPherson County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Keya Paha

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
Keya Paha forecast zone
Reported by
Public
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches occurred across Keya Paha County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Boyd

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A Cooperative observer reported 6 inches of snowfall. Snowfall amounts of 5 to 7 inches occurred across Boyd County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Lincoln

When
November 17, 3:00 PM CST to November 18, 3:00 PM CST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 6 inches of snowfall near Sutherland. Snowfall amounts of 5 to 7 inches occurred across northern and western Lincoln County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Grant

When
November 17, 3:00 PM MST to November 18, 3:00 PM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches occurred across Grant County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Hooker

When
November 17, 3:00 PM MST to November 18, 3:00 PM MST
Where
Hooker forecast zone
Reported by
Public
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

General public reported 6 inches of snowfall 16 miles southwest of Mullen. Snowfall amounts of 5 to 7 inches occurred across Hooker County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

Winter Storm, Arthur

When
November 17, 3:00 PM MST to November 18, 3:00 PM MST
Where
Arthur forecast zone
Reported by
COOP Observer
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches occurred across Arthur County. Northwest winds of 25 to 35 mph with some gusts to 40 mph caused areas of blowing and drifting and visibility as low as a quarter mile at times during the overnight hours and morning hours on November 18th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661273, 661279, 661281, 661282, 661283, 661284, 661275, 661278, 661280.